How long must I take bisphosphonates for osteoporosis? Are they a lifelong commitment?

Answers from Kurt A. Kennel, M.D.

Bisphosphonates, the most common type of osteoporosis medications, are typically taken for three to five years. After that, your doctor will consider your individual risk factors in determining whether you're more likely to be helped or harmed by continuing to take these or other osteoporosis medications.

Bisphosphonates include ibandronate (Boniva), alendronate (Fosamax), risedronate (Actonel, Atelvia) and zoledronic acid (Reclast). In addition to slowing bone loss and reducing the chance of fractures, these osteoporosis medications can cause side effects, including:

  • Stomach upset. Bisphosphonate pills can cause abdominal pain and the risk of esophageal ulcers. These are less likely to occur if the medicine is taken properly. Intravenous forms of bisphosphonates don't cause stomach upset but may cause two to three days of mild fever, body aches and malaise.
  • Jawbone problems. Rarely, bisphosphonate therapy can lead to osteonecrosis of the jaw — a bone disease that causes pain, swelling or infection in the jaw. Invasive dental procedures, such as tooth extractions, increase this risk.
  • Thighbone fractures. Long-term bisphosphonate therapy has also been linked to a rare type of thigh fracture. This injury, known as atypical femoral fracture, is similar to a stress fracture, causing pain that begins subtly and may gradually worsen. If not identified early on, a complete fracture of the thighbone can occur.

Most people don't receive any additional fracture-prevention benefit after they have been taking intravenous bisphosphonates for more than three years or oral bisphosphonates for more than five years.

For this reason and, possibly, to help you avoid side effects, your doctor may recommend stopping bisphosphonates after three to five years — especially if your overall risk of fracture is low. That's determined by your bone density, your age and your history of past fractures.

If your fracture risk increases in the future, your doctor may suggest restarting bisphosphonates or trying a different type of osteoporosis medication.

With

Kurt A. Kennel, M.D.

June 16, 2016 See more Expert Answers